Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 59, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2003, 4:09 AM CDT for Dickinson County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 4:09 AM CDT (09:09 UTC)
- Expired
- May 8, 2003, 4:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2036 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 080909
SVRTOP
KSC041-080945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
408 AM CDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS
* UNTIL 445 AM CDT
* AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES WEST OF ABILENE...MOVING NORTHEAST AT
35 MPH.
* SOME LOCATIONS AFFECTED...
TALMAGE
ENTERPRISE
MOONLIGHT
CHAPMAN
ABILENE
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3912 9697 3888 9695 3882 9727 3890 9736
3899 9736 3912 9719
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:53 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 8, 1:53 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 153 AM CDT THU MAY 8 2003 SEVERE WEATHER THIS MORNING AND AGAIN THIS AFTERNOON REMAINS MAIN FORECAST CONCERN. CONVECTION DEVELOPING IN WARM ADVECTION REGIME OVER CENTRAL KANSAS AT THE MOMENT WILL SPREAD NORTHEAST ACROSS THE CWA EARLY THIS MORNING. THERE IS MUCH ELEVATED INSTABILITY TO WORK WITH AND INCREASING LOW LEVEL JET WILL ONLY ADD TO THE POTENTIAL SEVERE WEATHER. SPC HAS ALREADY ISSUED MCD FOR PARTS OF THE CWA...AND WEATHER WATCH EXPECTED SHORTLY. MORNING GRIDS WILL HAVE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE MORNING. AMOUNT OF ATMOSPHERIC RECOVERY FOR AFTERNOON CONVECTION IS STILL IN QUESTION. CURRENT CONVECTION IN KANSAS AND OKLAHOMA MAY DISRUPT THIS PROCESS SOME...BUT SEVERAL FACTORS ARE COMING TOGETHER FOR ANOTHER ROUND OF SEVERE STORMS THIS AFTERNOON. UPPER TROUGH WILL EJECT NEGATIVELY TILTED INTO THE PLAINS THIS AFTERNOON. ETA IS SHOWING UPPER 60S AND LOW 70S DEW POINTS OVER THE CWA BY THIS AFTERNOON...YIELDING CAPES ON THE ORDER OF 4000 J/KG. DIRECTIONAL AND SPEED SHEAR IS OFF THE CHARTS BY 00Z. IF AND WHEN WE ERODE MID LEVEL CAP...EXPECT SUPERCELL STORMS TO QUICKLY FIRE BY MID AFTERNOON...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. TORNADIC POTENTIAL IS DEFINITELY PRESENT AND WOULD BE MOST LIKELY NEAR WARM FRONT IN NORTHEAST KANSAS. WILL WORD ZONES ACCORDINGLY AND PUT OUT STRONGLY WORDED WHO TO ADVERTISE THIS. EXPECT TEMPERATURES TO WARM QUICKLY...JUST AS THEY DID LAST SUNDAY...AHEAD OF SURFACE LOW AS SOON AS CLOUD DEBRIS FROM THIS MORNINGS CONVECTION EXITS THE AREA. PROBABLY WILL AT LEAST HIT THE MID 80S SOUTH OF INTERSTATE 70. WILL ALSO LINGER SEVERE THREAT INTO THE EVENING BEFORE DRYLINE MOVES EAST. FRIDAY LOOKS LINE ANOTHER WARM DAY AS 850 TEMPS SURGE BACK TO NEAR 20C. WILL KEEP REST OF THE FORECAST UNCHANGED FOR NOW. RAIN CHANCES COME BACK INTO PLAY FRIDAY NIGHT AND SATURDAY WITH SUNDAY COOLER AND DRY. .TOP...NONE 62
Hazardous weather outlook, May 7, 4:40 PM CDT, 11 hours 29 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 440 PM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN EAST CENTRAL KANSAS...THEN SPREAD ACROSS NORTH CENTRAL AND NORTHEAST KANSAS AFTER MIDNIGHT. SOME OF THE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STORMS THAT DEVELOP OVERNIGHT MAY LINGER INTO THE LATE MORNING HOURS THURSDAY. THESE STORMS COULD BE SEVERE WITH LARGE HAIL...ESPECIALLY OVER NORTHCENTRAL AND NORTHEAST KANSAS. A BREAK IN ACTIVITY IS EXPECTED BEFORE MORE STORMS DEVELOP IN THE MID OR LATE AFTERNOON HOURS NORTH OF INTERSTATE 70. THESE STORMS COULD PRODUCE A TORNADO. A DRY LINE WILL PUSH INTO THE AREA FROM THE WEST THURSDAY EVENING. THESE DRY LINE STORMS COULD ALSO BE SEVERE LATE IN THE DAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 8, 3:43 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM HOPE KS .75 INCH HAIL
05/08/03 DICKINSONLocal storm report, May 8, 3:52 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 AM HERINGTON KS 1 INCH HAIL
05/08/03 DICKINSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:27 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 33 min |
| May 8, 3:58 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| May 8, 4:01 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 44 min |
| May 8, 4:47 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 28 min |
| May 8, 5:04 AM CDT | Tornado Warning | TOP | Geary, Riley | 26 min |
| May 8, 7:08 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
| May 8, 7:58 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 32 min |
| May 8, 8:03 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 57 min |
| May 8, 3:11 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| May 8, 3:24 PM CDT | Tornado Warning | TOP | Cloud, Republic | 66 min |
| May 8, 3:50 PM CDT | Tornado Warning | TOP | Cloud, Republic, Washington | 40 min |
| May 8, 4:26 PM CDT | Tornado Warning | TOP | Washington | 34 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 38 min |
| May 8, 5:11 PM CDT | Tornado Warning | TOP | Washington | 34 min |
| May 8, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 53 min |
| May 8, 5:27 PM CDT | Tornado Warning | TOP | Marshall | 33 min |
| May 8, 5:31 PM CDT | Tornado Warning | TOP | Geary | 44 min |
| May 8, 5:41 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 49 min |
| May 8, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 43 min |
| May 8, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 52 min |
| May 8, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 45 min |
| May 8, 6:06 PM CDT | Tornado Warning | TOP | Marshall | 39 min |
| May 8, 6:13 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie | 47 min |
| May 8, 6:29 PM CDT | Tornado Warning | TOP | Osage | 46 min |
| May 8, 6:33 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 42 min |
| May 8, 6:38 PM CDT | Tornado Warning | TOP | Coffey | 52 min |
| May 8, 6:44 PM CDT | Tornado Warning | TOP | Shawnee, Wabaunsee | 46 min |
| May 8, 6:54 PM CDT | Tornado Warning | TOP | Douglas, Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.